Are antidepressants ruining our sex life?

Originally Published: October 24, 2003 - Last Updated / Reviewed On: May 31, 2013
Share this

Dear Alice,

My question is this... my boyfriend and I have been together a little while and what started out as an exciting sexual relationship came to a crashing halt when he was diagnosed with a mild depression due to losing his job, moving, divorce, etc. He was prescribed Effexor — a mild antidepressant/anxiety reliever that he claims has reduced his sexual drive to ZERO. He says he's very tired (he is) and is supposed to be on this stuff for a year. Can this medication do this to him? He says that it has to bother him more than it bothers me!! I feel lonely and beginning to think it's just an excuse to keep some distance between us. He says he loves me every day, is very affectionate and loving — but I hate this and don't know what to do.

Thanks, Alice,
Lonely

Dear Lonely,

It sounds as if your boyfriend is going through a series of stressful events, including a diagnosis and adjusting to a medication to manage his depression. Effexor (venlafaxine HCl) and other SNRIs (selective serotonin and norepinephrine reuptake inhibitors) can benefit people with depression or anxiety disorders by increasing amounts of serotonin and norepinephrine in the brain, but there are some side effects. One common side effect is a decrease in sex drive, or libido, regardless of a person's age.

Studies show that about three percent of people taking venlafaxine for depression experience decreased sexual desire. For many people this unintended effect lessens over time as the body adjusts to the new chemical balances. This process, however, can take up to a year. If your boyfriend is only supposed to be on venlafaxin for one year, he might not experience this type of "rebounding" of his sexual appetite until after he stops his prescription regimen.

It is clear that you miss your "exciting sexual relationship," but it is not clear how much your boyfriend misses it right now. If it does bother him, there are methods to help with the effects of venlafaxin including changing dosage, and varying the time the dose is taken. You could try having sex right before he takes his pill when the amount in his system will be lowest. Your boyfriend may also want to switch to a different medication, under the supervision of a health care provider or psychiatrist, preferably one who has experience dealing specifically with the sexual side effects of antidepressants.

In addition to the effect of the venlafaxine, another factor that may be influencing your boyfriend's libido is the fact that a main symptom of depression is loss of sexual appetite and the physical signs of arousal. It makes sense that you could feel frustrated and lonely in the face of sudden changes in your sex life. High quality communication is always vital in a relationship, but especially in difficult periods such as this one. Some couples find it helpful to see a counselor to explore issues affecting their relationship, such as changes in sexual desire and frequency. If you and your boyfriend think this would be helpful, you can get referrals from your primary health care provider(s). If one of you is a Columbia student, then you could see a counselor at Counseling and Psychological Services (Morningside campus) or the Mental Health Service (CUMC) where therapists work with couples as well as individuals.

Here's another thought: It may be worth it to speak to your boyriend again about how you're feeling. Consider telling him that you've been feeling lonely lately, that you really miss being intimate with him and that it's an important aspect of your relationship. Also, don't forget to take extra care of yourself during this time. 

Best of luck!

Alice

September 9, 2013

536638
Hey Lonely, It's no fun. I'm on an antidepressant called Fluoxetine (Prozac) and it does provide a lack of interest in sex. It's a horrible feeling, but it helps out my general mood, which is more...
Hey Lonely, It's no fun. I'm on an antidepressant called Fluoxetine (Prozac) and it does provide a lack of interest in sex. It's a horrible feeling, but it helps out my general mood, which is more important than sex. Please try to be understanding for him. There is an antidepressant, called Wellbutrin, which by rumor actually increases sex drive sometimes. Best of luck to your problems. Please try not to get too upset. Masturbation is a great way to releive the sexual frustration. I know it isn't the best, but it's better than cheating. Resists the temptation because it's never worth it. Best regards, Anonymous